Alert archive / California / Wind Advisories in 2019

Wind Advisory 4, NWS Sacramento, CA

January 8, 2019

NWS Sacramento, CA issued this wind advisory at Jan 8, 2019, 8:28 PM PST. It took effect at Jan 9, 2019, 12:00 AM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2019, 8:28 PM PST (04:28 UTC)
In effect from
Jan 9, 2019, 12:00 AM PST
Expired
Jan 9, 2019, 3:15 AM PST
In force
3 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

109 
WWUS76 KSTO 090428
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
828 PM PST Tue Jan 8 2019

...Winds increasing overnight in the valley...

.As the storm system approaches winds will increase later 
tonight for the valley. Winds have already begun to increase this
evening along the coastal range from the southeast direction with
winds at High Glade Lookout reporting a 61 mph wind gust. Winds
will first decrease late tomorrow morning along the coastal range
then during the afternoon in the valley. The strongest winds for 
the valley are expected during the overnight hours.

CAZ015-016-066-091400-
/O.CAN.KSTO.WI.Y.0003.000000T0000Z-190110T0200Z/
/O.NEW.KSTO.WI.Y.0004.190109T0800Z-190110T0200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
828 PM PST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PST
WEDNESDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from midnight tonight to 6 PM PST
Wednesday. 

* TIMING...Tonight through Wednesday.

* WINDS...Southerly winds increasing tonight to 15 to 30 mph 
  with gusts of 40 to 50 mph. 

* IMPACTS...Difficult driving conditions, blowing debris, downed 
  trees or tree limbs and local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ063-064-091400-
/O.EXT.KSTO.WI.Y.0003.000000T0000Z-190109T2000Z/
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Alder Springs and Lakeport
828 PM PST Tue Jan 8 2019

...WIND ADVISORY NOW IN EFFECT UNTIL NOON PST WEDNESDAY...

* TIMING...Tonight through Wednesday.

* WINDS...Southerly winds increasing tonight to 15 to 30 mph with
  gusts of 35 to 50 mph...locally sustained 35 to 50 mph with 
  gusts 50 to 65 mph over the peaks. 

* IMPACTS...Difficult driving conditions, blowing debris, downed 
  trees or tree limbs and local power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
1 follow-up statement
062 
WWUS76 KSTO 091115
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
315 AM PST Wed Jan 9 2019

CAZ015-016-066-091215-
/O.CAN.KSTO.WI.Y.0004.000000T0000Z-190110T0200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
315 AM PST Wed Jan 9 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. 

Breezy southerly winds will continue today with gusts around 30
mph at times.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ063-064-091215-
/O.CAN.KSTO.WI.Y.0003.000000T0000Z-190109T2000Z/
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Alder Springs and Lakeport
315 AM PST Wed Jan 9 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Sacramento has cancelled the Wind
Advisory. 

Winds have decreased behind the cold front, but gusts around 30
mph will continue.

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:10 PM PST, 5 hours 18 minutes earlier.

Area forecast discussion, Jan 8, 3:10 PM PST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
310 PM PST Tue Jan 8 2019

.SYNOPSIS...
Active weather will continue into Wednesday but will be followed
by a brief period of dry weather for Thursday. Wet weather will be
possible for the weekend and into early next week.

&&

.DISCUSSION...
Radar imagery depicts rain west of I-5 this afternoon, with
lighter returns near Sacramento area. The bulk of the precip is
forecast om move in later tonight; however, before that arrives
southerly winds will pick up ahead of the front. The strongest
winds are forecast tonight and early tomorrow morning as the front
moves inland, thus the Wind Advisory remains in effect for
portions of the northern Sacramento Valley.

Rain wise, the forecast remains on track with 0.75 to 1.50 inches
of rain expected for the valley north of Sacramento while 0.25 to
0.50 inches of rain is expected for the valley to the south of
Sacramento. The foothills and mountains will see rain amounts
range from 1 to 3 inches while areas north of Redding and over
eastern Butte County may see orographic enhancement result in
amounts of 3 to 5 inches.

Finally, the last piece of the forecast that you may be wondering
about are the snow levels. These are expected to be higher
throughout this event, as they hover around 7000-8000 feet today
and then lower to 5500-6500 feet tomorrow. Significant snowfall
accumulation will be limited to the higher elevations where a foot
or so of accumulation will be possible across the passes through
tomorrow while the higher peaks may see up to 2 feet or more of
new snow. The Winter Weather Advisory remains in effect for the
northern Sierra passes.

Ridging returns Thursday and Friday resulting in drier weather
across much of the region as the next system is forecast to dig
southeast off the coast and head toward SoCal. The coastal range
may get some light rain showers, but confidence is low as to where
this next system will end up and how far inland it could spread.

&&
.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)

Models continue to struggle with the trough track during the
extended period. Overall the trend has been further west with it
giving us a slightly drier solution. This is causing confidence to
be low for the weekend. A trough will be to our south over SoCal
to start out the period and we will see mainly dry conditions on
Saturday with just a slight chance for light mountain showers. A
second trough will dig south on Sunday and track down the CA
coast. This will bring us a better chance for precipitation for
both the valley and mountains. With the trough staying west precip
totals should remain on the light side. Snow levels look to be
between 5000 and 6000 feet and we could see some mountain travel
issues on Sunday but does not look to be a big impact event at
this time. Will keep an eye on Sunday though as some ensemble
members move the trough over us which would bring a wetter
solution. Showers will linger into Monday as we remain embedded in
a long wave trough. Potentially a stronger system with more
moisture by the middle part of next week.

-CJM

&&

.AVIATION...
As a system moves across northern California, IFR/LIFR conditions
are expected this evening and overnight as rain overspreads TAF
sites. Strong southerly winds develop Tuesday night, continuing
through Wednesday afternoon. &&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to midnight PST
Wednesday night for West Slope Northern Sierra Nevada-Western
Plumas County/Lassen Park.

Wind Advisory from 8 PM this evening to 6 PM PST Wednesday for
Central Sacramento Valley-Clear Lake/Southern Lake County-
Mountains Southwestern Shasta County to Northern Lake County-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:42 PM PSTSpecial Weather StatementSTOButte, Sutter, Yuba63 min
Jan 9, 2:49 PM PSTTornado WarningSTOButte32 min

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.